Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 17, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 26, 2009, 5:26 PM CDT for Pierce County, Sheridan County, Wells County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2009, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 26, 2009, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Pierce County, ND, Sheridan County, ND, Wells County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 262226
TORBIS
NDC069-083-103-262300-
/O.NEW.KBIS.TO.W.0017.090626T2226Z-090626T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
NORTHEASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 600 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR MARTIN...OR 57 MILES WEST OF DEVILS LAKE...
AND MOVING NORTHEAST AT 15 MPH.
* THIS TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
SHERIDAN...NORTHWESTERN WELLS AND SOUTH CENTRAL PIERCE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4815 9996 4809 9984 4803 9984 4801 9981
4798 9980 4784 9980 4773 10002 4784 10023
TIME...MOT...LOC 2226Z 218DEG 11KT 4786 10004
$$
SIMOSKO3 follow-up statements
000
WWUS53 KBIS 262238
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT FRI JUN 26 2009
NDC069-083-103-262300-
/O.CON.KBIS.TO.W.0017.000000T0000Z-090626T2300Z/
SHERIDAN ND-WELLS ND-PIERCE ND-
538 PM CDT FRI JUN 26 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHERN
PIERCE...NORTHWESTERN WELLS AND NORTHEASTERN SHERIDAN COUNTIES...
AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SELZ...OR 54 MILES
WEST OF DEVILS LAKE...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SELZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 4815 9996 4809 9984 4803 9984 4801 9981
4798 9980 4784 9980 4773 10002 4784 10023
TIME...MOT...LOC 2238Z 218DEG 11KT 4787 9998
$$
SIMOSKO000
WWUS53 KBIS 262245
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUN 26 2009
NDC083-262255-
/O.CAN.KBIS.TO.W.0017.000000T0000Z-090626T2300Z/
SHERIDAN ND-
545 PM CDT FRI JUN 26 2009
...THE TORNADO WARNING FOR NORTHEASTERN SHERIDAN COUNTY IS
CANCELLED...
LAT...LON 4782 9996 4784 10005 4815 9996 4809 9984
4803 9984 4801 9981 4798 9980 4784 9980
TIME...MOT...LOC 2245Z 218DEG 11KT 4789 9996
$$
NDC069-103-262300-
/O.CON.KBIS.TO.W.0017.000000T0000Z-090626T2300Z/
WELLS ND-PIERCE ND-
545 PM CDT FRI JUN 26 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHERN
PIERCE AND NORTHWESTERN WELLS COUNTIES...
AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SELZ...OR 53 MILES
WEST OF DEVILS LAKE...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN WELLS AND SOUTH CENTRAL PIERCE COUNTIES.
LAT...LON 4782 9996 4784 10005 4815 9996 4809 9984
4803 9984 4801 9981 4798 9980 4784 9980
TIME...MOT...LOC 2245Z 218DEG 11KT 4789 9996
$$
SIMOSKO000
WWUS53 KBIS 262258
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT FRI JUN 26 2009
NDC069-103-262308-
/O.EXP.KBIS.TO.W.0017.000000T0000Z-090626T2300Z/
WELLS ND-PIERCE ND-
558 PM CDT FRI JUN 26 2009
...THE TORNADO WARNING FOR SOUTHERN PIERCE AND EXTREME NORTHWESTERN
WELLS COUNTIES EXPIRES AT 600 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4782 9996 4784 10005 4815 9996 4809 9984
4803 9984 4801 9981 4798 9980 4784 9980
TIME...MOT...LOC 2258Z 218DEG 11KT 4792 9992
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 26, 4:20 AM CDT, 13 hours 6 minutes earlier.
Area forecast discussion, Jun 26, 4:20 AM CDT, 13 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT FRI JUN 26 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES 700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS. CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY. .LONG TERM...MONDAY THROUGH THURSDAY... EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED THUNDERSTORMS MAINLY ACROSS THE NORTH. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051. && TSW/WAA
Hazardous weather outlook, Jun 26, 4:44 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 444 AM CDT FRI JUN 26 2009 NDZ001>004-009>012-017>021-031>033-040-041-043-044-270945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK- SLOPE-HETTINGER-BOWMAN-ADAMS- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-022-023-025-034>037-042-045>048-050-051-270945- ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...THE SLOWLY EAST INTO THE RED RIVER VALLEY TONIGHT. WARM MOIST AIR OVER THE AREA WILL HELP PRODUCE SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LATE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 9:05 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jun 26, 1:09 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 66 min |
| Jun 26, 4:25 AM CDT | Flash Flood Watch | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more | 24 hr |
| Jun 26, 2:39 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 32 min |
| Jun 26, 4:48 PM CDT | Tornado Warning | BIS | Sheridan, Wells | 27 min |
| Jun 26, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Jun 26, 5:16 PM CDT | Tornado Warning | BIS | Pierce, Sheridan, Wells | 29 min |
| Jun 26, 5:21 PM CDT | Tornado Warning | BIS | Wells | 24 min |
| Jun 26, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 34 min |
| Jun 26, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Jun 26, 5:51 PM CDT | Tornado Warning | BIS | McLean | 24 min |
| Jun 26, 6:05 PM CDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 25 min |
| Jun 26, 6:13 PM CDT | Tornado Warning | BIS | McLean | 32 min |
| Jun 26, 6:22 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 53 min |
| Jun 26, 6:22 PM CDT | Tornado Warning | BIS | Grant, Hettinger | 23 min |
| Jun 26, 6:23 PM CDT | Tornado Warning | BIS | Mercer, Oliver | 37 min |
| Jun 26, 6:42 PM CDT | Tornado Warning | BIS | Grant | 33 min |
| Jun 26, 6:42 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 48 min |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.